Illinois, 2004

Damaging Winds in Illinois, May 13, 2004

May 13, 2004 · NWS LOT · 8 events in 4 counties and zones

Tree limbs were blown down by thunderstorms winds at several locations in Kendall, Kane, Grundy and northwest Cook Counties. A 10 inch diameter tree was blown down near Budd Road and Route 71 near Millbrook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Tree limbs were blown down by thunderstorms winds at several locations in Kendall, Kane, Grundy and northwest Cook Counties. A 10 inch diameter tree was blown down near Budd Road and Route 71 near Millbrook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 2:00 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 13, 2:00 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU MAY 13 2004

.DISCUSSION...

FORECAST CONCERNS THIS AFTERNOON FOCUS ON THUNDERSTORMS THRU FRIDAY
EVENING AS WELL AS SVR AND HEAVY RAIN THREATS TONIGHT. COLD FRONT
EXTENDS FROM CENTRAL WI SOUTH INTO EASTERN IA THIS PM. SHORTWAVE
MOVES NORTH ACROSS MO THIS EVENING AND ACROSS IL OVERNIGHT ALONG AND
AHEAD OF FRONT. EXPECT SHOWER AND THUNDERSTORM ACTIVITY OVER MO TO
GRADUALLY INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS IT
MOVES NORTHEAST ACROSS THE FA TONIGHT. SVR POTENTIAL LIMITED THIS PM
AND EVENING BUT CAN/T BE RULED OUT. SVR THREAT SHIFTS TO HEAVY RAIN
THREAT OVERNIGHT WITH MODELS SUGGESTING UP TO AN INCH OF RAIN MAINLY
ACROSS THE SOUTHERN FA. BEST TIME OF HEAVY RAIN WILL BE AFTER
MIDNIGHT THRU MID MORNING FRI WITH FRONT PUSHING EAST OF FA FRI
AFTERNOON. A FEW LINGERING SHOWERS FRI EVENING OVER THE EASTERN FA
THEN DRY OVER THE WEEKEND. TEMPS BEHIND FRONT MUCH COLDER...ONLY IN
THE 40S AND 50S TODAY AND EXPECT MORNING HIGHS ON FRIDAY AHEAD OF
FRONT THEN STEADY TEMPS FRI AFTERNOON...MAYBE A FEW DEGREES OF
RECOVERY DEPENDING ON AMOUNT OF SUNSHINE BY AFTERNOON. LOWS DROP
INTO THE 40S FOR FRI AND SAT NIGHTS. SATURDAY TO BE DRY AND LOOKS TO
BE RATHER SUNNY AS SFC HIGH MOVES ACROSS THE WESTERN LAKES. SHOWERS
AND THUNDERSTORMS POSSIBLE SUNDAY NIGHT INTO MONDAY AS WARM FRONT
MOVES NORTH ACROSS THE REGION. PLAN TO KEEP SUNDAY NIGHT DRY AND
INTRODUCE CHANCE OF TS MONDAY NORTHWEST FA. MONDAY STILL LOOKING
WARM AS FRONT WELL NORTH OF THE AREA. NEXT COLD FRONT PUSHES THROUGH
MONDAY NIGHT INTO TUESDAY AND WILL MAINTAIN CHANCE OF THUNDERSTORMS
THEN.

&&

.AVIATION...
FOR 18Z TAFS...17Z MSAS ANALSYIS DEPICTING SURFACE COLD FRONT
EXTENDING FROM NORTHEAST WISCONSIN SOUTHWEST INTO EASTERN MISSOURI.
PLENTY OF LOW LEVEL RH LINGERING AHEAD OF THIS BOUNDARY WITH
GENERALLY MVFR CIGS ACROSS AREA TERMINALS THIS AFTERNOON. MOST
CONCENTRATED AREA OF RAIN WITH EMBEDDED -TSRA CURRENTLY WORKING
THROUGH CENTRAL WISCONSIN DOWNSTREAM OF MID LEVEL SHORT WAVE TROUGH
AXIS ACROSS FAR WESTERN WISCONSIN WITH GOOD MID LEVEL CYCLONIC FLOW
INFERRED FROM PROFILERS. THIS SHORT WAVE SHOULD CONTINUE TO LIFT
NORTHEAST EXITING CWA IN 22Z-00Z TIME FRAME. AS THIS WAVE LIFTS
NORTHEAST LOW LEVEL BOUNDARY EXPECTED TO SAG FURTHER SOUTH TO NEAR
KRFD AROUND 03Z THEN ACROSS KMDW/KORD/KDPA IN THE 05Z-08Z TIME
FRAME. ANOTHER SHORT WAVE IS EXPECTED TO LIFT NORTHEAST OUT OF
CENTRAL PLAINS INTO CENTRAL IL TONIGHT SPREADING RAIN BACK INTO CWA
AFTER 06Z. MID LEVEL LAPSE RATES ON ORDER OF 6 DEG C/KM AND ALTHOUGH
THUNDER STILL A POSSIBILITY...DO NOT HAVE HIGH ENOUGH CONFIDENCE
GIVEN MARGINAL INSTABILITY AND RATHER WEAK UPPER FORCING TO INCLUDE
IN TAF.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 13, 5:00 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT THU MAY 13 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-141100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM CDT (600 AM EST) THU MAY 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THIS
AFTERNOON AND TONIGHT. NO ORGANIZED SEVERE WEATHER IS EXPECTED.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH HAIL
AS THE MAIN CONCERN. ADDITONALLY...THE STORMS WILL BE SLOW MOVING
AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS CAUSING
LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY PRIMARILY ACROSS NORTHWEST
INDIANA. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-141000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN-
600 AM CDT THU MAY 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY ACROSS SOUTHERN LAKE
MICHIGAN. ADDITIONALLY...A SMALL CRAFT ADVISORY MAY BE NEEDED
FRIDAY NIGHT FOR THE NEARSHORE WATERS ALONG ILLINOIS AND
INDIANA.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, May 13, 9:20 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1020 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     CHICAGO                 41.88N 87.63W
05/12/2004                   COOK               IL   PUBLIC

            TREES DOWN IN THE WEST RIDGE AREA OF CHICAGO. MANY TREES
            UPROOTED AND LARGE BRANCHES DOWN.

&&

CLK

The radar

The Chicago radar (KLOT), 35 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kendall

When
May 13, 3:12 PM CST
Where
Kendall County, 3 mi E of Millbrook
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -88.500

Thunderstorm Wind, Kendall

When
May 13, 3:20 PM CST
Where
Kendall County, Plano
Measured
58 kt (67 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.667, -88.533

Thunderstorm Wind, Kendall

When
May 13, 3:26 PM CST
Where
Kendall County, Little Rock
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.717, -88.583

Thunderstorm Wind, Kendall

When
May 13, 3:28 PM CST
Where
Kendall County, Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.650, -88.450

Thunderstorm Wind, Kane

When
May 13, 3:28 PM CST to 3:32 PM CST
Where
Kane County, Carpentersville
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -88.250

Thunderstorm Wind, Kane

When
May 13, 3:34 PM CST
Where
Kane County, Montgomery
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.733, -88.350

Thunderstorm Wind, Grundy

When
May 13, 4:30 PM CST
Where
Grundy County, Coal City
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.283, -88.283

Thunderstorm Wind, Cook

When
May 13, 5:00 PM CST
Where
Cook County, Schaumburg
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396765, 5396766, 5396767, 5396768, 5396842, 5396843, 5396764, 5396844.